Q I am a 67-year-old woman. Why does my heart palpitate sometimes to 128 beats per minute for an hour on some occasions? Is there a problem with my health? I have been taking medication for high blood pressure for almost 11 years now.
Last year, I cut the dosage by half as my blood pressure readings had gone down to less than 100/60. It has since stabilised.
A Your concerns are valid and they are not unusual. There are numerous causes of fast heart rate, many of which are not serious.
Fast heart rates can be associated with either high or low blood pressure. For instance, in hyperthyroidism (excessive production of thyroid hormones by the body), excessive thyroid hormones will cause a fast heart rate and elevated blood pressures.
As your blood pressure is well controlled with a lower dose of medication, it is unlikely that the fast heart rate is related to a reduction in medication.
On the other hand, medications such as cough syrups and medications for runny nose (frequently, the over-the-counter ones) can cause palpitations as well.
Apart from hyperthyroidism, the other common causes of fast heart rate include anaemia, conditions causing low oxygen supply such as asthma, chronic obstructive airway disease and heart- related conditions such as coronary artery disease, cardiomyopathies or diseases affecting the heart muscle and arrhythmias.
A prolonged period of palpitations is uncomfortable. It can be particularly worrisome if you have other symptoms such as chest pain, shortness of breath, cold sweat or dizziness.
Your doctor would need to ask you questions to find out more about your health before he can give you advice.
•Was the fast heart rate detected with a blood pressure device or an exercise monitor?
•How frequently do you experience the palpitations?
•Do you have other associated symptoms such as chest pain or shortness of breath?
•How is your health in general?
Fast heart rates are commonly related to our lifestyle habits. Anxiety, insufficient sleep, excessive caffeine and alcohol intake can precipitate rapid heart rates.
Avoiding caffeinated products and alcohol, and maintaining a healthy lifestyle will frequently improve the symptoms.
You should seek medical attention if the palpitations are associated with these symptoms.
If the symptoms last more than an hour, like you mentioned, you should have them evaluated by a medical professional.
Assistant Professor Calvin Chin
Consultant, department of cardiology, National Heart Centre Singapore
GOT A PROBLEM?
E-mail your question to email@example.com. Specify Ask The Experts as the subject and include your name, age, gender, identity card number and contact details.